MAUDE Adverse Event Report: SMITH & NEPHEW, INC. FIXED HANDLE T8 SCREW DRIVER; SCREWDRIVER

SMITH & NEPHEW, INC. FIXED HANDLE T8 SCREW DRIVER; SCREWDRIVER
Model Number 71174932
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/02/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported during a trauma procedure, that the tip of a fixed handle t8 screw driver sheared off.All pieces were recovered, procedure was completed with a backup device, no delay reported.No patient harm reported.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The tip of the device has broken off, rendering the device inoperative.The broken piece was not returned.The device shows signs of extensive use.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
FIXED HANDLE T8 SCREW DRIVER
Common Device Name
SCREWDRIVER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key12529914
Report Number1020279-2021-07143
Device Sequence Number983334
Product Code HXX
UDI-Device Identifier00885556387894
UDI-Public00885556387894
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71174932
Device Catalogue Number71174932
Device Lot Number14JUP0006
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/23/2021
Initial Date Received by Manufacturer 09/02/2021
Supplement Date Received by Manufacturer10/20/2021
Initial Report FDA Received Date09/24/2021
Supplement Report FDA Received Date10/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;